This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug, changing your diet or commencing any course of treatment.
Very important. A change in your diet, medicine, or dosage may be necessary. Promptly consult your doctor or pharmacist.
How the interaction occurs:
Grapefruit juice may increase the amount of colchicine your body absorbs.
What might happen:
The amount of colchicine in your blood may increase and cause toxic side effects. Deaths have been reported.
What you should do about this interaction:
While you are taking this medicine, you should avoid eating grapefruit or drinking grapefruit juice. You may choose an alternative citrus beverage (such as orange juice). In the event that you are instructed by a healthcare professional (e.g., doctor, pharmacist, or dietitian) to eat grapefruit or drink grapefruit juice or if you have consumed grapefruit or grapefruit juice in the past 2 weeks, you should discuss with your doctor the effects of grapefruit on the blood levels of this medicine. These effects can occur even if grapefruit is not consumed at the same time as your colchicine dose. This interaction may occur at any time in your treatment with colchicine.Make sure your doctor knows if you have any kidney or liver problems, which may make the interaction worse. Your doctor may need to change your medicine or the dose of your colchicine. Let your doctor know right away if you have any unexplained muscle weakness or pain, numbness or tingling in the fingers or toes; unusual bleeding or bruising; abdominal pain; nausea; severe diarrhea or vomiting; feeling weak or tired; increased infections; or pale or gray color of the lips, tongue, or palms of hands.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Colcrys (colchicine) US prescribing information. AR Scientific, Inc. July, 2011.
2.Anonymous. Information for Healthcare Professionals: New Safety Information for Colchicine (marketed as Colcrys). Available at: http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPati entsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm174315. htm July 30, 2009.
3.Goldbart A, Press J, Sofer S, Kapelushnik J. Near fatal acute colchicine intoxication in a child. A case report. Eur J Pediatr 2000 Dec; 159(12):895-7.